Kansas, 2007

Flash Flood in Kansas, July 30, 2007

July 30, 2007 · NWS EAX · 1 event in 1 county or zone

A thunderstorm with heavy rain caused flash flooding near Parker Kansas July 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A thunderstorm with heavy rain caused flash flooding near Parker Kansas July 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 30, 5:29 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 30, 5:29 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 AM CDT MON JUL 30 2007

.DISCUSSION...

310 AM CDT MON...
CONTINUED MESSY UPPER AIR PATTERN OVER THE CNTRL CONUS WITH CUTOFF
LOW PRESSURE RETROGRADING SW OVER SERN NM...AND RIDGE AXIS EXTENDING
FROM THE CNTRL ROCKIES THROUGH THE NRN PLAINS. IN BETWEEN...SEVERAL
WEAKLY DEFINED CONVECTIVELY ENHANCED VORTICITY CENTERS MEANDER
RATHER AIMLESSLY FROM CNTRL NEBRASKA THROUGH SWRN MISSOURI. IN THE
LOW LEVELS...PERSISTENT BOUNDARY REMAINS STRUNG FROM SRN MISSOURI
THROUGH ERN COLORADO...AND HAS BEEN THE FOCUS FOR POOLING MOISTURE
AND ENHANCED LIFT. BOTH IR AND FOG CHANNEL SATELLITE IMAGERY
INDICATES A SOMEWHAT DRIER AIRMASS MAKING MINOR INROADS ACROSS THE
NRN QUARTER OF MISSOURI.

BOUNDARY ACROSS CNTRL KANSAS SHOULD CONTINUE TO PERCOLATE WITH
DEEPER CONVECTION AS 20-30KT LLJ FEEDS RICHER MOISTURE NWD. MODELS
ALSO INDICATE RATHER ROBUST ISENTROPIC LIFT IN THE 305K-310K LAYER
THROUGH THE MORNING HOURS. MODEL ISENTROPIC ANALYSIS INDICATES LIFT
PROGRESSING FURTHER NORTH OF BOUNDARY WITH TIME...AND THIS TREND
APPEARS REFLECTED WELL IN BOTH THE GFS AND NAM-WRF QPF FIELDS.
BIGGEST QUESTION IS HOW FAR EAST CAN THIS PRECIPITATION FIELD
SURVIVE...AND HOW MUCH ADDITIONAL CONVECTIVE DEVELOPMENT WILL OCCUR
WITH HEATING THIS AFTERNOON. AGAIN TONIGHT...GFS SEEMS TO HAVE THE
BEST HANDLE ON THE SITUATION...AND WILL FOLLOWS ITS LEAD ALONG WITH
PERSISTENCE TRENDS OF GREATEST PRECIP CHANCES REACHING/DEVELOPING
ALONG THE STATE LINE. HOWEVER...GIVEN A VIRTUALLY UNCAPPED
ATMOSPHERIC PROFILE AND THICK MOISTURE BACKING WEST INTO THE
BOUNDARY...CANNOT TOTALLY RULE OUT A THUNDERSTORM JUST ABOUT
ANYWHERE WEST OF US-65 THIS AFTERNOON.

MODELS SEEM TO TREND TOWARDS A DRIER FORECAST PAST THIS EVENING AS
DEEPER ELY FLOW DEVELOPS OVER MOST OF THE AREA...AND LOW LEVEL
BOUNDARY BECOMES WASHED OUT AS LEE TROUGHING TO THE WEST MIXES FROM
ALOFT. HOWEVER...GIVEN THE CHAOTIC PATTERN ALOFT...NOT CONFIDENT IN
PORTRAYING A TOTALLY DRY FORECAST...ESPECIALLY FOR POINTS IN THE FAR
SWRN CWA. HAVE TRENDED DRIER AND WARMER BY MIDWEEK ALONG THE LINES
OF THE GFS DEPICTION.

21

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT ALL TERMINALS.
BULK OF THE SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO STAY
JUST TO THE SOUTHWEST OF THE KANSAS CITY METRO AREA AS THE WEAK
SFC-850MB BOUNDARY REMAINS ANCHORED. HOWEVER HIT AND MISS TYPE
SHOWERS AND ISOLATED THUNDERSTORMS COULD FORM JUST ABOUT ANYWHERE UP
AND DOWN THE MO/KS STATE LINE THIS AFTERNOON...AS THE AIRMASS
BECOMES MORE TROPICAL.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 30, 4:48 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 AM CDT MON JUL 30 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
548 AM CDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS WAS MOVING
THROUGH EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI...GENERALLY
ALONG AND SOUTH OF A LINE FROM ADRIAN TO PAOLA. LOCALLY HEAVY
RAINFALL IS POSSIBLE WITHIN THIS AREA...THOUGH WIDESPREAD FLOODING
IS NOT EXPECTED.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE AGAIN THIS
AFTERNOON...GENERALLY SOUTH AND WEST OF A LINE FROM CLINTON TO
KANSAS CITY TO ROCKPORT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOR ANTICIPATED.

21

The radar

The Pleasant Hill radar (KEAX), 85 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Linn

When
July 30, 7:50 AM CST to 11:50 AM CST
Where
Linn County, 2 mi S of Parker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.301, -95.000

One foot of water was reported over County Road 1077.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49754.